Alabama, 2021

Flash Flooding in Alabama, August 19, 2021

August 19, 2021 · NWS HUN · 4 events in 1 county or zone

Thunderstorms developed around midday across portions of Northwestern Alabama. They repeatedly moved across Phil Campbell in Franklin County, flooding much of the city and washing away several roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms developed around midday across portions of Northwestern Alabama. They repeatedly moved across Phil Campbell in Franklin County, flooding much of the city and washing away several roads. At one point, nearly every road in Phil Campbell was under water during this event. Several bridges were covered by FEET of water at one point, with portions of railroad tracks washing away too.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 1:04 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 19, 1:04 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
204 PM CDT Thu Aug 19 2021

.NEAR TERM...(Tonight)
Issued at 203 PM CDT Thu Aug 19 2021

After a rather active day yesterday evening, today has been rather
uneventful weather-wise (thankfully). We started the day with
scattered showers and storms ongoing across the area as pieces of
energy continue to advect overhead, developing wave after wave of
showers and storms across the TN Valley. This activity has mainly
traversed the area from WSW to ENE through the day, though the
coverage at the moment has been confined to that orientation S of the
CWFA, focused moreso across portions of Central AL. This activity is
associated with a differential heating boundary from yesterday, with
more sparse coverage to the N of this feature over our CWFA. Showers
and storms worked over the atmosphere last night/this morning, and
the cloud cover has thwarted much in the way of increasing
instability this morning, though a few breaks in the clouds are noted
off to our W/NW. This may lead to a few storms possible this evening,
but much of the activity will be confined to the S, and what's left
over us should dwindle after sunset.

Patchy/areas of fog will be possible tonight across the area,
especially in locations that are able to clear out some. Elsewhere,
any rogue showers/storms lingering will lessen this threat. Morning
lows will be mild once again, only falling into the upper 60s/lower
70s.

.SHORT TERM...(Friday through Saturday night)
Issued at 203 PM CDT Thu Aug 19 2021

Active weather will continue for both Friday and Saturday across the
CWFA as we transition into a NW flow pattern thanks to an upper high
building/strengthening across E/SE TX. This should set the stage for
any disturbances to ride up and over this feature, impacting the TN
Valley both tomorrow/Saturday.

Like the midnight shift alluded to, in such a tropical airmass, heavy
rainfall and any resultant flash flooding will continue to be the
primary concern during this time. Second to that will be any gusty
winds from strong to marginally severe storms that develop.

The questions during this time is in what fashion the storms come
marching down into the CWFA. The devil is definitely in the details
with this setup, as NW flow in the TN Valley is never an easy
forecast. Whether we'll have an MCS marching across the area
tomorrow night, or a lesser organized round of storms is yet to be
determined, but stay weather aware the next day or two for the
potential for flash flooding or 40-50mph winds.

As a result of the increased convection around the area
Friday/Saturday, daytime highs will top out in the middle 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 203 PM CDT Thu Aug 19 2021

The upper ridge over TX will strengthen and expand Ewrd as we head
into Sunday, which will drastically reduce the chances for showers
and storms on Sunday/Monday. As a result, though, temperatures will
warm into the middle 90s. Add to that the abundance of low level
moisture thanks to recent rains, and heat index values begin to creep
up as well during the start to the new work week. HI values in the
low 100s will return, but should stay below advisory criteria (105F).

Eventually, the high begins to break down, and with this comes the
return of daily chances for showers and storms beginning Tuesday,
and increasing by Wednesday and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Aug 19 2021

Lower ceilings of 010-020agl (MVFR) will scatter out and lift by no
later than 21Z at KHSV. Isolated SHRA or TSRA could redevelop before
00Z, but confidence has decreased in this occurring so have left out
of the TAFs. Low clouds, BR and FG are expected to develop tonight,
mainly after 09Z. IFR ceilings below 010agl are expected, with
visibility down to at least 3SM. Denser FG is possible and will amend
in later updates if this trend develops. Ceilings will be slow to
lift Friday morning, with MVFR conditions and ceilings of 010-020agl
likely through 18Z with SHRA possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...12
SHORT TERM...12
LONG TERM...12
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 12:28 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
128 PM CDT Thu Aug 19 2021

ALZ001>010-016-TNZ076-096-097-201100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
128 PM CDT Thu Aug 19 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms could redevelop this evening, but
most areas will remain storm free. Patchy dense fog is possible late
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are expected at times Friday
into Saturday. Locally heavy rainfall and gusty winds will be
possible at times.

Isolated to scattered mainly afternoon thunderstorms are possible
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Aug 19, 10:23 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1123 AM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 NNE MADISON           34.75N 86.72W
08/18/2021                   MADISON            AL   BROADCAST MEDIA

            CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
            FROM 4 NNE MADISON. TREE FELL ON HOME ON
            YANCY RD IN MADISON, FROM OUTFLOW BOUNDARY
            SE OF THUNDERSTORM COMPLEX. TIME ESTIMATED
            FROM RADAR.

&&

RB
Special weather statement, Aug 19, 10:58 AM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1158 AM CDT Thu Aug 19 2021

ALZ010-191730-
DeKalb AL-
1158 AM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern DeKalb
County through 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Payne, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Payne, Valley Head, Hammondville, Mentone, Dog Town, Collbran,
Sulpher Springs, Adamsburg, Desoto State Park and Little River Canyon
NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3433 8569 3433 8583 3475 8558
      3473 8555 3453 8551
TIME...MOT...LOC 1658Z 264DEG 18KT 3445 8568

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 19, 1:22 PM CST, 3 hours before
Special Weather Statement
National Weather Service Huntsville AL
222 PM CDT Thu Aug 19 2021

ALZ003-004-192000-
Lawrence AL-Franklin AL-
222 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern
Franklin and southwestern Lawrence Counties through 300 PM CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 9 miles southeast of Russellville, moving southeast
at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russellville, Phil Campbell, Newburg, Spruce Pine, Mt Hope and
western Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8774 3450 8749 3430 8747 3431 8781
TIME...MOT...LOC 1922Z 297DEG 5KT 3442 8761

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 19, 1:49 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
249 PM CDT Thu Aug 19 2021

ALZ003-192030-
Franklin AL-
249 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern
Franklin County through 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 9 miles north of Haleyville. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phil Campbell and Spruce Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3431 8781 3443 8776 3443 8753 3431 8753
TIME...MOT...LOC 1949Z 307DEG 3KT 3437 8765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kula

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
August 19, 4:22 PM CST to 10:00 PM CST
Where
Franklin County, 1.33 mi WSW of Phil Campbell to 0.74 mi SE of Liberty Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.340, -87.720

College Road is under at least 6 inches of moving water in several locations.

Flash Flood, Franklin

When
August 19, 4:26 PM CST to 10:00 PM CST
Where
Franklin County, 1.33 mi WNW of Phil Campbell to 1.13 mi WNW of Phil Campbell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.360, -87.720

Bridge on Nix Ridge Road is under 2 feet of water.

Flash Flood, Franklin

When
August 19, 4:37 PM CST to 10:00 PM CST
Where
Franklin County, 0.57 mi W of Phil Campbell to 0.35 mi SW of Phil Campbell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.350, -87.710

Railroad tracks have been washed out in addition to several bridges with water over them. Most area roads have at least 6 inches of water over them throughout Phil Campbell.

Flash Flood, Franklin

When
August 19, 4:45 PM CST to 10:00 PM CST
Where
Franklin County, 1.33 mi WSW of Phil Campbell to 1.66 mi ESE of Liberty Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.340, -87.720

Part of College Street has been washed away.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982977, 982982, 982988, 982990.